Symptoms of Aspirin Toxicity in Dogsby Naomi Millburn
Dogs occasionally throw up blood due to aspirin toxicity.
If you keep aspirin in your household, be sure it's never in your curious pet's reach, as he could eat some of it. Substantial consumption of the pain reliever can actually be poisonous to unsuspecting dogs, leading to hazardous symptoms. If you have any questions regarding pain management options and your pooch, discuss the issue with your veterinarian first.
Aspirin Use in Dogs
Some veterinarians suggest the use of aspirin (acetylsalicylic acid) in canines, often for osteoarthritis management, among other issues. Some forms of aspirin are made specifically for dogs. When veterinarians approve of aspirin use in dogs, they indicate suitable and safe doses of the medication. This is why it's crucial to never assume that it's acceptable to give your dog aspirin without first talking to your vet. If a dog takes in too much aspirin, it could lead to dangerous toxicity. When dogs ingest aspirin, signs of poisoning can appear as quickly as several hours, according to Vetstreet. Some dogs don't experience any hints of poisoning until several days post-consumption, however.
Poisonous Aspirin Doses and Symptoms
For dogs, a poisonous dosage of aspirin is 22 milligrams for every pound he weighs, for each day. Aspirin is also toxic to felines. Cats are actually even more vulnerable to the effects than dogs, indicates The Merck Veterinary Manual. A cat can experience aspirin toxicity with 11 milligrams for every pound he weighs, each day. Note that dogs can exhibit symptoms of toxicity even when they consume non-poisonous amounts of aspirin.
Key Symptoms of Toxicity
Some common signs of aspirin toxicity in dogs include diarrhea, unusually dark fecal matter, stomachache, paleness of the gums, throwing up, fast respiratory rate, difficulty with walking and balance, absence of appetite, dehydration, panting, feebleness, falling to the floor, shivering, fever, hyperthermia, kidney failure and seizures. Absence of appetite is a common initial symptom of the poisoning, according to the PetMD website. In extremely serious cases of aspirin poisoning, animals can fall into comas. Some can even pass away abruptly due to the toxicity. If dogs use aspirin for an extended stretch of time, they can experience gastric ulcers, too.
Veterinary Management After Symptoms
If your dog got his investigative paws on aspirin and made a snack out of it, call the veterinarian immediately, regardless of whether you see symptoms of poisoning. Remember, not all dogs experience instant toxicity symptoms. If your pet is indeed going through aspirin toxicity, the vet can determine the most appropriate management option for the situation, whether it involves observing blood work, intravenous fluid therapy, blood transfusion or medications. Since aspirin toxicity can be deadly, it's vital to always get prompt veterinarian attention for pets suffering from it.
Video of the Day
- The Dog Care Book; Sheldon L. Gerstenfeld, VMD
- PetMD: Dog Aspirin Poisoning
- Pet Poison Helpline: Aspirin
- Vetstreet: Aspirin Toxicity in Cats and Dogs
- The Merck Veterinary Manual: Analgesics (Toxicity)
- PetEducation.com: Aspirin Toxicity in Dogs and Cats
- PetEducation.com: Aspirin Use in Dogs and Cats
- Veterinary Toxicology; Ramesh C. Gupta
- The Truth about Dog and Cat Treatments and Anomalies; Robert L. Ridgway, DVM
- Dr. Carol's Naturally Healthy Dogs; Carol Osborne, DVM
- Jupiterimages/Photos.com/Getty Images